After Zekes hypoglocemic episode a few weeks ago our veterinarian lowered his NPH dosage to 13 units twice day. He had previously been on 15 since January. We returned to his veterinarian last week to have his blood glucose checked. It was 50 which is too low. Incidentally it was also 50 when he was at 15 units after the major hypoglycemic incident a few weeks ago. So she lowered his NPH dose to 11 units. At 11 units Zeke was drinking too much water and waking me up at night to go outside. This reminded me of his early days of being diagnosed with dog diabetes when I was trying to get his blood glucose levels regulated. So I increased his dose to 12 and he seems to be doing well He will return to the veterinarian next week to have his blood sugar checked again. Hopefully his blood glucose will be in a more normal range around 100 - 120.
Our diabetic dog Zeke has been doing well. He turned 15 years old on Dec. 1 and when he was first diagnosed with dog diabetes I never dreamed that he would live to this age. In January his vet increased his insulin to 15 units of NPH twice a day because his blood glucose test was high. He had been doing well and I had not taken him back to the vet since early January. Two nights ago we had a big scare. Zeke started having some shaking, kind of like a big hiccup in his abdomen area. These would happen 3 -4 times per minute. I thought it was strange but didn't think much of it. Then when he jumped off my lap he landed on all fours but he could not stand and his legs buckled underneath him.
When my 15 year old German Shepherd dog died years ago his legs going out was the first indication that something was wrong. My black lab Tiffany died in 2004 at age 13 and her legs went too and she died at the vets that evening. So I was positive that this was the end and Zeke was dying. I would say goodbye and he would be gone by morning. After saying my good-byes I took him to my husband who also said his good-byes. Next I had a thought what if his blood sugar went too low so I went and got the Karo syrup. I took a 10 ML syringe (with no needle) and put about 2ML of Karo syrup in it and shot it in Zekes mouth. We also shot in some water to make sure the Karo went down.
Next I ran downstairs to my computer and looked up the symptoms of hypoglycemia in diabetic dogs and found Pet Diabetes Hypoglycemia. Zeke had all of the symptoms listed (shaking, loss of balance/stability). Next I ran back upstairs where Zeke was lying on the bed and gave him another dose of Karo and some water. A few minutes later the shaking stopped and was acting normal. I brought Zeke some fried chicken which he ate. About 30 minutes later I put him on the floor and he walked perfectly. I was so happy. Zeke would live and he was not dying after all.
If you have not figured it out already you should always have a bottle of Karo syrup on hand if you have a diabetic pet. This was Zekes first hypoglycemic incident and this July it will be 5 years since he was diagnosed with dog diabetes.
I took Zeke to his veterinarian the next evening to have his blood glucose level checked. It was 50 which is low however Zeke was not having any hypoglycemic symptoms. The vet had me lower Zekes dose of NPH to 13 units twice per day which could possibly be a little too low for him but as my vet explains it is much safer to give too little insulin than too much.